Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Raleigh, NC

March 31, 2004Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2004, 7:15 PM EST for Chatham County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2004, 7:15 PM EST (00:15 UTC)
Expired
Mar 31, 2004, 7:45 PM EST
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 010015
SVRRAH
NCC037-010045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EST WED MAR 31 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EST

* AT 714 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR FEARRINGTON...OR ABOUT 8 MILES NORTHEAST OF 
PITTSBORO...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY 
WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL NORTHEASTERN CHATHAM COUNTY


LAT...LON 3585 7892 3582 7893 3576 7902 3573 7906
          3583 7926 3585 7922

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:15 PM EST, 6 hours earlier.

Area forecast discussion, Mar 31, 1:15 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST WED MAR 31 2004

.DISCUSSION...
OVERALL...COLD CORE CLOSED LOW WILL REMAIN OVER MID ATLC REGION FOR
THE REST OF THE WEEK INTO THE WEEKEND. VORT LOBES WILL CONTINUE TO
ROTATE THROUGH THE BASE OF LOW...THUS TIMING OF ONE OF THESE LOBES
CROSSING THE AREA WILL BE TRICKY. MODELS IN AGREEMENT IN ROTATING
ONE SUCH LOBE THROUGH LATER THIS AFTERNOON AND EVENING (THROUGH
ABOUT 06Z). CLOSE LOW AND VORT LOBES ROTATING AROUND BASE WILL
CONTINUE THROUGH FRIDAY. THIS WILL RESULT IN MOSTLY SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY THROUGH THE PERIOD. TEMPERATURES WILL BE
TRICKY. EXPECT CONSIDERABLE CLOUDINESS THROUGH FRIDAY. THUS
TEMPERATURES REMAIN ON THE COOL SIDE AND MODEL GUIDANCE MAY BE A TAD
WARM. HOWEVER IF AND WHEN BREAKS...TEMPERATURES WILL BE SOMEWHAT
WARMER. FOR NOW GUIDANCE LOOK REASONABLE.

SO FOR TONIGHT FRIDAY...
AS MENTIONED...VORT LOBE ROTATING ACROSS AREA LATER THIS
AFTERNOON/EVENING...LIFTING NORTHEAST ABOUT 06Z. WILL CONTINUE
LIKELY POPS THROUGH ABOUT 06Z...DECREASING TO A CHANCE AFTER
MIDNIGHT...JUST NORTHERN HALF BY DAYBREAK. AIR MASS QUITE UNSTABLE
AS MODIFIED SOUNDING INDICATE LAPSE OVER 6 WITH K-MID
20S...TTOTAL...AROUND 50 AND LI -3. THUS CURRENT BREAKS AND VORT
LOBE APPROACHING WILL INCREASE CHANCE FOR THUNDER ACTIVITY THIS
AFTERNOON INTO THE EVENING.

CONTINUE CHANCE DURING THE DAY THURSDAY...LESSER CHANCE SOUTHERN
SECTIONS MAINLY IN THE AFTERNOON. A LULL THURSDAY EVENING...THEN
ANOTHER LOBE MOVING INTO NORTHERN SECTIONS LATE THURSDAY NIGHT INTO
FRIDAY...CONTINUE CHANCE POPS. WILL KEEP TEMPERATURES ON THE COOL
SIDE. MINOR TWEAKS FROM GOING FORECAST TO ACCOUNT FOR POTENTIAL
BREAKS.

SATURDAY THROUGH WEDNESDAY...
CUTOFF FINALLY PUSHING EAST OF AREA ON SATURDAY BUT PLENTY OF LOW
LEVEL MOISTURE REMAIN. SO EXPECT CONSIDERABLE CLOUD COVER THROUGH
THE WEEKEND. TEMPERATURES REMAIN ON THE COOL SIDE BELOW SEASONAL NORMS.
SYSTEM APPROACHING MID WEEK BRINGING INCREASED MOISTURE. WILL NOT
MENTION ANY PRECIP AT THE MOMENT. INCREASE CLOUDS ON WEDNESDAY

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RA/MLM
Hazardous weather outlook, Mar 31, 5:44 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EST WED MAR 31 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311443-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
544 AM EST WED MAR 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM THESE STORMS.
AT THIS TIME THE MAJOR THREAT APPEARS TO BE HAIL ONE IN DIAMETER OR
LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE.

ALTHOUGH ALL OF CENTRAL NORTH CAROLINA MAY POTENTIALLY EXPERIENCE
SEVERE WEATHER TODAY...THE MAIN AREA OF CONCERN WILL BE IN THE SOUTH
AND IN THE EAST PARTS EAST OF DURHAM AND ROXBORO...AND MAINLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BUT NOT EXPECTED AZT THIS TIME AS
THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS.

In the hours before

Local storm report, Mar 31, 5:00 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EST WED MAR 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             KITTRELL                36.22N 78.44W
03/31/2004  0.88 INCH        VANCE              NC   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL COVERED THE GROUND.

&&

SGY
Special weather statement, Mar 31, 5:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EST WED MAR 31 2004

NCZ010-312325-
WARREN NC-
INCLUDING THE CITIES OF...WARRENTON
535 PM EST WED MAR 31 2004

A STRONG STORM THAT MAY CONTAIN PEA TO MARBLE SIZE HAIL WILL MOVE
EAST NORTHEAST ACROSS SOUTHERN WARREN COUNTY BETWEEN 530 PM AND 630
PM. TORRENTIAL DOWNPOURS ARE ALSO LIKELY WITH THIS STORM AS IT
AFFECTS AREAS FROM AFTON INCLUDING HIGHWAY 401 AND SOUTHERN
WARRENTON EASTWARD TO ARCOLA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GIH
Special weather statement, Mar 31, 6:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EST WED MAR 31 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010113-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
614 PM EST WED MAR 31 2004

...SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND BRIEF HEAVY
RAINS...WILL MOVE ACROSS THE PIEDMONT AND WESTERN SANDHILLS THROUGH
730 PM...

AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM LEXINGTON TO
ASHEBORO...AND SOUTH ACROSS TROY AND ROCKINGHAM. THE LINE IS MOVING
NORTHEAST AT 15 TO 20 MPH.  SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING UP TO MARBLE SIZED HAIL. PEA SIZED HAIL WAS REPORTED IN
THE CITY OF ASHEBORO AT 610 PM.

SOME LOCATIONS THAT MAY BE AFFECTED THROUGH 730 PM INCLUDE
THOMASVILLE...HIGH POINT...GREENSBORO...SILER CITY...CARTHAGE AND
SOUTHERN PINES.  IF THE STORMS HOLD TOGETHER...THEY MAY REACH JORDAN
LAKE SHORTLY AFTER 730 PM.

TRAVELERS ON I-40 AND I-85 IN THE NORTHERN PIEDMONT WILL ALSO NEED
TO BE ALERT FOR BRIEF SHOWERS THAT CAN RAPIDLY REDUCE VISIBILITIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SGY
Special weather statement, Mar 31, 6:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EST WED MAR 31 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010113-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
614 PM EST WED MAR 31 2004

...SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND BRIEF HEAVY
RAINS...WILL MOVE ACROSS THE PIEDMONT AND WESTERN SANDHILLS THROUGH
730 PM...

AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM LEXINGTON TO
ASHEBORO...AND SOUTH ACROSS TROY AND ROCKINGHAM. THE LINE IS MOVING
NORTHEAST AT 15 TO 20 MPH.  SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING UP TO MARBLE SIZED HAIL. PEA SIZED HAIL WAS REPORTED IN
THE CITY OF ASHEBORO AT 610 PM.

SOME LOCATIONS THAT MAY BE AFFECTED THROUGH 730 PM INCLUDE
THOMASVILLE...HIGH POINT...GREENSBORO...SILER CITY...CARTHAGE...
AND JORDAN LAKE.

TRAVELERS ON I-40 AND I-85 IN THE NORTHERN PIEDMONT WILL ALSO NEED
TO BE ALERT FOR BRIEF SHOWERS THAT CAN RAPIDLY REDUCE VISIBILITIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:14 PM ESTSevere Thunderstorm WarningRAHWake61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.